Ear infections are common in children, and antibiotic treatment is common in ear infections, but using no antibiotic may be the best course of action, advises one group of researchers.
“Prescribing antibiotics early may help cure ear infections a little bit faster, but also raises the risk that children will suffer antibiotic-related side effects such as rash and diarrhea,” confirmed pediatrician Tumaini R. Coker, MD, MBA, in a statement announcing his team’s findings.
As reported in JAMA, Dr. Coker and colleagues conducted a systematic review of studies centering on the diagnosis and treatment of acute otitis media (AOM) in children. They noted that 80 of 100 average-risk children with AOM would likely get better within three days without antibiotics. They also predicted that if all 100 children were treated with immediate ampicillin/amoxicillin, “an additional 12 would likely improve, but 3 to 10 children would develop rash and 5 to 10 would develop diarrhea.”
The investigators urge clinicians to weigh those risks, along with the possible long-term effects of this treatment on antibiotic resistance, against the benefits before prescribing immediate antibiotics for uncomplicated AOM.
The FDA and CDC echoed and expanded that sentiment in a joint press release, encouraging consumers as well as health-care providers to use antibiotics wisely. As part of this effort, the CDC sent out these reminders to promote appropriate antibiotic use in health-care settings and in the community: approximately 50% of antibiotics are unnecessarily prescribed or inappropriate; antibiotic-resistant infections lead to worse outcomes for patients, including higher mortality; and more than $1.1 billion is spent annually on unnecessary antibiotic prescriptions for respiratory infections in adults.
Antibiotics also made the news recently when the FDA approved Teflaro (ceftaroline fosamil), an injectable antibiotic intended to treat adults with community-acquired bacterial pneumonia and acute bacterial skin and skin structure infections.
“These are serious and potentially life-threatening infections for which new treatment options are needed,” observed Edward Cox, MD, MPH, director of the FDA’s Office of Antimicrobial Products.
In trials, the most commonly reported side effects in persons treated with Teflaro were diarrhea, nausea, and rash. Teflaro is a cephalosporin, so it should not be used in patients who have sensitivities to cephalosporin antibiotics.